Wyoming, 2021

Winter Weather in Wyoming, April 9, 2021

April 9, 2021 · NWS CYS · 1 event in 1 county or zone

Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle on the morning of April 9th just west of Laramie. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle on the morning of April 9th just west of Laramie. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond. Driver suffered minor injuries but was wearing their seatbelt. Wyoming State Highway Patrol investigating if driver's speed was contributing factor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 3:23 AM MST, 15 minutes earlier.

Area forecast discussion, Apr 9, 3:23 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 AM MDT Fri Apr 9 2021

.SHORT TERM...(Today through Saturday Night)
Issued at 333 AM MDT Fri Apr 9 2021

Latest radar loop was showing a band of heavy snow showers moving
through areas just north of I-80 between Arlington and Wheatland.
We will need to keep an eye on this band as it continues to push
southeast this morning. The RAP is showing about 200j/kg of Cape
with this band with the Snow Squall Parameter around 3 to 4. The
HRRR is even dropping the visibility below 1/4 mile for a short
time with these bands which could affect the morning commute. By
mid morning, we should see the drier air push into the area due to
good subsidence in place. Wind speeds will continue to be quite
strong especially in the southern panhandle where some gusts up to
50 mph may be possible in response to strong pressure rises and
potential vorticity advection. Wind speeds should begin to settle
down tonight as the surface high builds into the Nebraska
panhandle.

The models are in fairly good agreement in showing a fairly
distinct shortwave moving through Montana and the Canadian
Providences. Ahead of this shortwave, gap winds may become quite
strong across Arlington due to decent subsidence and tightening
height gradients. We bumped wind speeds around Arlington to
reflect this potential. Meanwhile, another strong cold front is
expected to surge through the forecast area on Saturday night into
Sunday and bring more gusty northwest winds along with some snow
showers.

.LONG TERM...(Sunday through Thursday)
Issued at 333 AM MDT Fri Apr 9 2021

Snow showers should begin to dissipate fairly quickly on Sunday
morning behind the cold front. As a result, another cool day is in
store for the area. The rest of the week is looking very
unsettled. The models are advertising the departing shortwave
strengthening over the northern Plains with another shortwave
diving south into the northwest U.S. Then a strong ridge is
progged to build over the Canadian Providences and may set the
stage for that shortwave over the northwest to develop into a
closed low. The model solutions are starting to converge on the
closed low solution. However, the main question will be how much
eastward progression will take place. The ECMWF/ECMWF Ensembles
are holding this closed low further west, while the GFSv16 is
pushing it further east which is a typical behavior of the GFS.
However, the GFSv16 seems to handle things a bit better than
previous versions. The GFSv16 starts bringing the snow into areas
along and west of the Laramie as early as Tuesday. This goes
along with the GEFS ensembles as well, but I am a bit skeptical
that things may start that early, and are leaning more towards the
ECMWF solution which has a bit slower arrival. We will have to
keep an eye on things as things continue to evolve.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM MDT Thu Apr 8 2021

Cold front moving through the area will shift winds to the north.
Latest HRRR showing lowering ceilings with snow behind the front.
Based forecast off the HRRR with IFR conditions in snow at KRWL
and KAIA. Will need to watch KCDR and adjust as needed based on
observations trends.

&&

.FIRE WEATHER...
Issued at 333 AM MDT Fri Apr 9 2021

Strong northwest winds will continue through the day as high
pressure builds into the area. Dewpoints will continue to drop
steadily through the day and cause relative humidities to sink
into the 20 to 25 percent range this afternoon. We may have to
keep an eye on the potential for critical fire weather conditions
in the Nebraska panhandle this afternoon if dewpoints drop lower
than expected. Meanwhile, another upper level disturbance is
expected to move through the Montana/Canadian Providences on
Sunday and cause another front to push through the area. Ahead of
this front, it will be quite breezy across Wyoming on Saturday,
especially around the Arlington area, but wind speeds will be much
lighter over the Nebraska panhandle where fuels are ready. This
period may need to watched as well, because relative humidities
will be much lower than today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...GCC
FIRE WEATHER...REC
Hazardous weather outlook, Apr 9, 3:33 AM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Fri Apr 9 2021

WYZ101>119-101045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Fri Apr 9 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A band of snow showers will move through parts of southeast
Wyoming this morning. This may cause slick roadways during the
morning commute.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some significant
snowfall to parts of the area starting as early as Tuesday and
continue through Thursday.

NEZ002-003-019>021-054-055-095-096-101045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
433 AM MDT Fri Apr 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions will be possible this
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some snowfall to
the area starting as early as Wednesday and continue through
Friday.

.Spotter information statement...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Laramie Valley

When
April 9, 3:38 AM MST to 8:05 AM MST
Where
Laramie Valley forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Light snowfall and slick conditions on Interstate 80 contributed to a tractor-trailer driver to lose control of their vehicle west of Laramie around 6:24 AM MST. The tractor-trailer exited the roadway colliding with a fence and guardrail before coming to a stop in adjacent pond. Driver suffered minor injuries but was wearing their seatbelt. Wyoming State Highway Patrol investigating if driver's speed was contributing factor. Area CoCoRaHs observers measured around Laramie half of inch of new snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942106.